People who take opioids to gain relief from moderate or severe pain may be at risk of becoming addicted. Opioids change the functioning of the brain by releasing “feel good” chemicals that give the user a sense of euphoria. If an opioid user becomes dependent on the release of these chemicals every day, they could begin craving excessive amounts of opioids and even experience withdrawal symptoms.
What Are the Physical Symptoms of Opioid Addiction?
It can be challenging to determine whether an individual is misusing opioid medication. Since these medications are almost always prescribed by doctors, the misuse of opioids may go unnoticed until the physical signs of addiction begin to manifest.
Here are a few of the distinct symptoms you may observe in the behavior and appearance of someone who is addicted to opioids.
Behavioral Signs of Opioid Addiction
- Drowsiness and lack of energy: Taking an excessive amount of opioid pain-relieving medication can lead to a foggy mind. Drowsiness is one of the primary side effects of opioid use, and it usually clears up after a few days. However, continuous opioid abuse can make the drowsiness a repeated and dangerous occurrence.
- Confusion: Some opioid users experience temporary memory loss. This typically manifests in small incidents such as a user forgetting where they placed their keys. An opioid addict, on the other hand, will likely remain in a state of constant confusion. The effects will be more noticeable, as habitual opioid users may forget their commitments and perform poorly at work or school.
Physical Signs of Opioid Addiction
- Losing consciousness: Some individuals may feel light-headed or unusually tired when using opioids. Since opioids depress the central nervous system, taking an excessive amount may aggravate this symptom and lead to excessive sleepiness or loss of consciousness.
- Constricted pupils: Opioids can cause pupils to shrink due to the intoxicating effect. This is particularly noticeable right after use. A person who has just taken an opioid medication may have pinpoint-sized pupils even in a room with low light.
- Difficult, shallow breathing: Opioids are Central Nervous System (CNS) depressants, and can cause shallow or difficult breathing. If a person has taken too many opioids, breathing can stop and turn into a life-threatening situation.
- Nausea and vomiting: When opioids get into the bloodstream, they change the way the body works. These drugs attach to opioid receptors in the brain and alter their function, which may cause nausea, vomiting or often, constipation.
- Scars from needle use: Needle marks may appear on the arms or legs of people who take opioids through intravenous injections. Some users may try to conceal these marks with long-sleeve clothing.
MedMark Treatment Centers Can Help You Overcome Addiction
If you’ve identified a problematic behavior or observed a loved one showing the physical signs of opioid addiction, you can get help at any of our MedMark treatment clinics. Call us today at 866-840-6658 or reach out online to learn about our treatment options and get started on the road to recovery.